Back to Ask the Diabetes Team Ask the Diabetes Team

From Fishers, Indiana, USA:

My 12 year old son, who has had type 1 diabetes for a year, takes Lantus at dinnertime with Novolog before meals. Things were fine until a week after school started when he consistently was having high readings (300-400 mg/dl [16.7-22.2 mmol/L]) two hours after breakfast and lunch. His physician increased his Lantus and insulin to carb ratios, but then he went too low. We have since lowered the Lantus and are now adjusting the NovoLog to no avail.

The mornings are the worst. He wakes up in range (90-150 mg/dl [5-8.3 mmol/L]), but his blood sugar will actually go from 90 mg/dl [5 mmol/L] to 300 mg/dl [16.7 mmol/L] in an hour and a half, even when he eats just protein -- no carb! On weekends, when he sleeps in an hour, we don't have this problem, and he is missing much school.

I believe he is having a growth hormone, stress hormone, dawn phenomenon, a getting-up-early problem, or something other than food to cause the rise. How do we deal with it? He will be starting on the pump in about five weeks, and our pump trainer says maybe the shots just don't work well for him.


I wonder if the same thing is happening while he is asleep, and you just don't see it because you are not testing at those times. Why not be a detective and see what the blood glucose readings are for comparison? If it only happens after breakfast, then it is likely related to food intake at those times. Adjusting the pre-breakfast NovoLog upwards should help. Another option would be to move up the time to start the insulin pump if you are already planning this anyway.


Original posting 28 Sep 2003
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.